Learn something new every day More Info... by email
Salicylamide is an analgesic and anti-pyretic drug similar to aspirin. It has the scientific name o-hydroxybenzamide, or amide of salicyl, with a chemical formula of C7H7NO2. It is known by a number of other names, including dropsprin, salamide, saliamin, salrin, salmid and many others. Salicylamide is a non-prescription drug and is present in a number of over the counter medications for pain.
This drug is sometimes included in compounded prescription drugs as a component of a formula consisting of two or more drugs. These drugs are sometimes prescribed for pain, inflammation and fever reduction. Salicylamide is less active than some analgesics and anti-pyretics. For this reason, it is often used for minor cases including headaches, back pain, minor arthritis pain and minor joint or muscle pains.
Over the counter formulations containing salicylamide often contain caffeine, aspirin or acetaminophen. The combination of the drug with caffeine is intended to speed the dispersion of the drug to the parts of the body affected by pain. When intended as a fever-reducer, it is not normally combined with caffeine. Combining salacylamide with other pain relievers is an attempt to relieve different types of minor aches and pains with one medication.
Salicylamide has minor side effects in some patients, including upset stomach, minor stomach pain, nausea, dizzyness and drowsiness. In rare cases, severe allergic reactions can occur. Rashes, hives, bloody stools, severe stomach pain, decreased urination, ringing in the ears, severe or persistent vomiting and hearing loss are all signs of a serious reaction and a doctor or health care professional should be consulted immediately.
Like many drugs of this type, overdoses can cause serious damage to internal organs, like the liver or kidneys. Closely following directions for dosages is important. In extreme cases of overdose, death can result from liver or kidney failure.
It should never be taken in combination with any other medications containing aspirin, acetaminophen, salicylamide or other analgesics. In the case of a suspected overdose of a medication containing salicylamide, contact a poison control center, doctor or health care professional immediately.
Consulting a health professional is recommended before taking salicylamide, either alone or in a formulation with other drugs. Only a doctor or pharmacist is qualified to give advice on the use of this drug and its safety. Drugs containing salicylamide are not recommended for pregnant women, and dosage must be reduced for children with a body weight less than 150 lbs (68 kg).
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!